Monday, January 18, 2010

Visit to the nephrologist to discuss the isotope bone scan

I went to the nephrologist Saturday evening with the isotope bone scan report. He echoed the thoughts of the bone scan consultant. "Nothing more than what we already knew". "Crap!", I thought to myself. Both of us were perplexed! What could be causing this severe bone pain? He thought this through. He then said maybe we should wait it out. Maybe the active Vit D deficiency, the Calcium - Phosphorus imbalance and the PTH need some time to settle down. We were addressing these three things already. I was adding a Phosphorus supplement to my dialysate. I was on a Vit D supplement. In addition he asked me to switch back to a normal Calcium dialysate from the low Calcium version I was currently using.

He also asked me to stop Cinacalcet. My PTH was 179 last. He did not want the PTH to be below around 250 or 300. So, he asked me to stop Cinacalcet. I asked if Vitamin C deficiency could cause this pain (as suggested by a friend from Bangalore in the comments to my earlier posts). He doubted it because he said I was having a normal diet. However, he asked me to try a Vit C supplement because there was no harm.

We agreed to watch for a while. As I got up to leave, he asked me if the pain was getting better, worse or was the same. I told him that it was getting worse. He was genuinely worried. He thought about it for a while. He did not know what to do. He was wondering if an orthopedic consultation would help. Perhaps a neurologist could add some light? He thought orthopedicians rarely dealt with renal cases. He suggested a neurologist consultation.

So, that's where we are with the bone pain. All the tests have yielded nothing. My only hope is a post on the 'I Hate Dialysis' forums in response to a question I had asked about the time the bone pain takes to resolve once a Vit D supplement is started. Most people said a couple of months. One person however said it took four months for her. This gives me hope. Hope that the pain should resolve in four months of which two months are already over.

8 comments:

IGA Nephropathy said...

Hi Kamal,

Hope this gets resolved soon. I was encouraged to hear about the response from the dialysis forum...more in terms of the fact that they recognize this problem. So I think it should work it out.

What do you do for pain though? Kidney patients cant take NSAIDS...and only option is either a narcotic or prednisone.......

Kamal D Shah said...

Well, I have tried not to take anything for the pain in this phase of the bone pain. My neph has suggested taking dolonex - I have no idea what group this is. Bu I don't know if all NSAIDS are restricted. I have taken things like Paracetamol in the past.

Prednisone for pain - wow! Isn't that overkill? I have never heard of anyone taking that for pain.

Thanks
Kamal

Sai Manohar said...

Forgot to ask you kamal, whose ur nephro and which hospital do you go?

Kamal D Shah said...

Sam, my nephrologist is Dr. Girish Narayen. He is a consultant at Medwin. However I also go to KIMS as it is close to my house.

IGA Nephropathy said...

When I was having episodes of Gout...one doctor suggested I take Brufen but those class of NSAIDs are not good for kidney. Paracetomol is ok for kidney as it is metobolized in the liver. However, I am not sure if there is any restriction for dialysis patients to take Ibubrufen (unless its the water retention that should be avoided).

So, coming to the point....when I mentioned to the Neph about gout pain in the US, he gave a prescription for a bunch of prednisone tabs of 5 mg. He said if I get a bad bout of pain...I take 4,3,2,1 5mg tabs over a course of 4 days to deal with it. So, I guess it is not an overkill to use prednisone for such short bouts...but dont know if it is good to do it long term. Well, those who are on transplant deal with these drugs on a daily basis anyway....

IGA Nephropathy said...

Oh by the way, in case you meant you did not hear folks taking it for pain....prednisone is by far used mostly for pain (especially arthiritis).

IGA Nephropathy said...

Just read on the IGA group during a discussion on procrit that it caused bone pain for some folks. Just to let you know (guess you already know this).

Kamal D Shah said...

Thanks Bhanu for the info on the prednisone for pain. I did not know about this. I was told about EPO being responsible for the pain too. I have stopped taking it for the last two weeks.

Kamal